Missouri, 2018Tornado and Hail in Missouri, April 3, 2018
April 3, 2018 · NWS MEG · 3 events in 1 county or zone
A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail and one tornado during the late afternoon and evening hours of April 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail and one tornado during the late afternoon and evening hours of April 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 2:50 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 3, 2:50 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
350 PM CDT Tue Apr 3 2018
.DISCUSSION...
A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.
High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.
Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.
SWC
&&
.AVIATION...
18Z TAFs
Few changes made to the 18Z TAFs with respect to timing of the
convective line later this afternoon. Pre-frontal SHRA/TSRA
likely a bit overdone on the HRRR, given strength of the low level
capping inversion.
Short range convection-allowing models have better converged
with respect to timing. MEM will likely be near the interface of
frontal-forced TSRA approaching from northwest and outflow
boundary TSRA to the west/southwest. Evolution of this southern
group of storms will depend on how ongoing TSRA evolves coming out
the Arklatex.
Storms should be well east of the MEM TRACON at the onset of late
evening arrival push, with a broken TSRA line extending from west
central AL northeast through the Ohio Valley by 03Z.
16Z HRRR model depicts a weak wake low over north central AR at
06Z. Have bumped up MEM winds a bit into the early overnight.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Apr 3, 11:02 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1202 PM CDT Tue Apr 3 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041915-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1202 PM CDT Tue Apr 3 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is an moderate risk for severe weather across the majority
of the Mid-South this afternoon and this evening. Damaging winds
and large hail are the main threats. A few tornadoes are
possible. A significant tornado could occur across Northeast
Arkansas, the Missouri Bootheel or Northwest Tennessee.
A wind advisory is in effect for most of the Mid-South through
late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Frost is likely across much of the Midsouth Thursday morning with
subfreezing temperatures possible in West Tennessee especially
near the Tennessee River.
Freezing temperatures are possible again on Saturday morning
across northern portions of the Mid-South.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon and evening.
SJM
In the hours before
Local storm report, Apr 3, 4:41 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL LIGHT 36.07N 90.75W
04/03/2018 M1.00 INCH GREENE AR PUBLIC
&&
JABLocal storm report, Apr 3, 4:45 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL PARAGOULD 36.06N 90.51W
04/03/2018 M1.25 INCH GREENE AR PUBLIC
&&
JABLocal storm report, Apr 3, 4:46 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL PARAGOULD 36.06N 90.51W
04/03/2018 M1.50 INCH GREENE AR AMATEUR RADIO
&&
JABLocal storm report, Apr 3, 4:56 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL JONESBORO 35.82N 90.69W
04/03/2018 M1.00 INCH CRAIGHEAD AR EMERGENCY MNGR
HAIL FALLING ON THE SOUTHWEST SIDE OF TOWN.
&&
JABSpecial weather statement, Apr 3, 5:02 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT TUE APR 3 2018
ARZ036-049-058-MSZ007-032330-
Phillips AR-Lee AR-Crittenden AR-Tunica MS-
602 PM CDT TUE APR 3 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northeastern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
South central Crittenden County in eastern Arkansas...
Central Tunica County in northwestern Mississippi...
At 602 PM CDT...a strong thunderstorm producing penny to nickel size
hail was located 8 miles north of St Francis National Park, moving
east at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northeastern Phillips...eastern Lee...south central
Crittenden and central Tunica Counties should monitor this storm
closely.
LAT...LON 3491 9046 3490 9041 3494 9041 3497 9034
3463 9024 3461 9024 3455 9084 3470 9086
TIME...MOT...LOC 2302Z 248DEG 49KT 3470 9062Local storm report, Apr 3, 5:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 S JONESBORO 35.72N 90.69W
04/03/2018 M0.88 INCH CRAIGHEAD AR TRAINED SPOTTER
&&
JABTornado, Dunklin
- When
- April 3, 5:06 PM CST to 5:15 PM CST
- Where
- Dunklin County, 3.3 mi S of Arbyrd to 1.9 mi ESE of Hornersville Mem Arp
- Rating
- EF1
- Path length
- 6.7 mi
- Path width
- 200 yd
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.002, -90.231
The tornado developed near the intersection of County Roads 627 and 638 and moved east. The tornado damaged storage buildings, trees, power poles, and center pivot irrigation systems. A few residences also experienced shingle and roof damage. The tornado turned northeast after crossing State Highway K. The most significant damage was noted along County Road 657 south-southwest of Hornersville. The tornado dissipated in the Hornersville Swamp Conversation Area.
Hail, Dunklin
- When
- April 3, 5:15 PM CST to 5:20 PM CST
- Where
- Dunklin County, 0.73 mi SSW of Hornersville to 1 mi ESE of Hornersville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.040, -90.125
Hail, Dunklin
- When
- April 3, 5:20 PM CST to 5:25 PM CST
- Where
- Dunklin County, 0.58 mi W of Clarkton to 0.67 mi ENE of Clarkton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.449, -89.980
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, April 3, 2018$383,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748980, 748983, 748985.